European Drugs and Addiction library

Presentations to the emergency department following cannabis use—a multi-centre case series from ten European countries

Summary: 

We present the findings of the first 6 months of data collection from the Euro-DEN project on presentations related to cannabis use to further understand the acute toxicity related to the use of cannabis. Lone acute cannabis toxicity was typically associated with neuro-behavioural symptoms and vomiting. Although uncommon, severe toxicity including cardiovascular toxicity and death may be under-recognised, and it is important that Emergency Physicians are aware of this.

Main subject: 

Abstract

This abstract is provided here as a convenience only. Check the publisher's website (if available) for the definitive version.

Cannabis is the most commonly used illicit drug in Europe, and is generally regarded as having low acute toxicity. We present the findings of the first 6 months of data collection from the Euro-DEN project on presentations related to cannabis use to further understand the acute toxicity related to the use of cannabis. Data was extracted on clinical features, treatment and outcome from the Euro-DEN minimum dataset for all cases of acute recreational drug toxicity reported 1st October 2013 to 31st March 2014 for all cannabis-related presentations. Of 2198 presentations reported by 14 of the 16 Euro-DEN centres, 356 (16.2 %) involved cannabis either alone or together with other drugs/alcohol. There were 36 that involved lone use of cannabis (1.6 % of all presentations). Of the 35 non-fatal lone cannabis presentations, the most commonly reported features were neuro-behavioural (agitation/aggression 8 (22.9 %), psychosis 7 (20.0 %), anxiety 7 (20.0 %)) and vomiting 6 (17.1 %). Most patients (25, 71.4 %) received no treatment and 30 (85.7 %) were discharged/self-discharged from the ED. There was one fatality amongst these lone-cannabis cases: an 18-year-old male collapsed with an asystolic cardiac arrest whilst smoking cannabis and suffered hypoxic brain injury related to prolonged cardiac arrest. THC was detected in a urine sample taken at ED arrival; no other drugs were detected. Lone acute cannabis toxicity was typically associated with neuro-behavioural symptoms and vomiting. Although uncommon, severe toxicity including cardiovascular toxicity and death may be under-recognised, and it is important that Emergency Physicians are aware of this.